Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 279, NWS Morristown, TN

June 19, 20115 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 19, 2011, 8:03 PM CDT for 5 counties in Tennessee. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2011, 8:03 PM CDT (01:03 UTC)
Expired
Jun 19, 2011, 9:00 PM CDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bledsoe County, TN, Meigs County, TN, Morgan County, TN, Rhea County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 135 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:50 PM CDTTSTM WND DMGSpring City, TNFEW TREE LIMBS DOWN.
Jun 19, 9:02 PM CDTHAIL 0.88Ten Mile, TN
Jun 19, 9:05 PM CDTHAIL 1Ten Mile, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 12:52 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3898 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
3.2
Supercell composite
14.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WUUS54 KMRX 200103
SVRMRX
TNC007-121-129-143-145-200200-
/O.NEW.KMRX.SV.W.0279.110620T0103Z-110620T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 PM EDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  MEIGS COUNTY IN EAST TENNESSEE...
  MORGAN COUNTY IN EAST TENNESSEE...
  RHEA COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 1000 PM EDT/900 PM CDT/

* AT 900 PM EDT/800 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING
  PONG BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES EAST
  OF FAIRFIELD GLADE TO 10 MILES SOUTH OF CROSSVILLE TO SPENCER...AND
  MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ROCKWOOD...PIKEVILLE...KINGSTON...DAYTON...SPRING CITY...PINE
  ORCHARD...OLD CUMBERLAND...MELVINE...OAKDALE...MOUNT CREST...
  HARRIMAN...GRANDVIEW...DEARMOND...EAGLE FURNACE...FAIRVIEW...
  BRADBURY...GRAYSVILLE...PAINT ROCK...TEN MILE AND PEAKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY
EVENING/900 PM CDT SUNDAY EVENING/ FOR EAST TENNESSEE.

&&

LAT...LON 3572 8528 3577 8525 3578 8504 3576 8503
      3577 8491 3587 8472 3591 8469 3596 8471
      3609 8482 3613 8476 3591 8427 3588 8428
      3588 8434 3579 8438 3541 8501 3556 8542
TIME...MOT...LOC 0103Z 288DEG 28KT 3604 8473 3581 8506
          3572 8547

$$

17
1 follow-up statement
600 
WWUS54 KMRX 200130
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT SUN JUN 19 2011

TNC007-121-129-143-145-200200-
/O.CON.KMRX.SV.W.0279.000000T0000Z-110620T0200Z/
RHEA TN-ROANE TN-BLEDSOE TN-MEIGS TN-MORGAN TN-
930 PM EDT SUN JUN 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
EDT/900 PM CDT/ FOR MORGAN...MEIGS...BLEDSOE...ROANE AND RHEA
COUNTIES...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR MELVINE...OR 12 MILES NORTH OF PIKEVILLE...MOVING
SOUTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  PIKEVILLE...DAYTON...ROCKWOOD...KINGSTON...SPRING CITY...MELVINE...
  GRAYSVILLE...GRANDVIEW...EVENSVILLE...PINE ORCHARD...PEAKLAND...OLD
  WASHINGTON...EAGLE FURNACE...TEN MILE...FAIRVIEW...PAINT ROCK...
  HARRIMAN...OAKDALE...DEARMOND AND BRADBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY
EVENING/900 PM CDT SUNDAY EVENING/ FOR EAST TENNESSEE.

&&

LAT...LON 3572 8528 3577 8525 3578 8504 3576 8503
      3577 8491 3587 8472 3591 8469 3596 8471
      3609 8482 3613 8476 3591 8427 3588 8428
      3588 8434 3579 8438 3541 8501 3556 8542
TIME...MOT...LOC 0129Z 300DEG 29KT 3577 8514

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:06 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 19, 7:06 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT SUN JUN 19 2011

.DISCUSSION...ISSUED UPDATE TO ZONES TO EXTEND WW 511 UNTIL 02Z AS
SCATTERED SEVERE STORMS LURK UPSTREAM. ALSO REMOVED AFTERNOON
PERIOD. OTHERWISE...NO CHANGES MADE AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  96  71  95  71 /  20  10  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  93  69  93  70 /  40  20  10  10  20
OAK RIDGE, TN                       68  93  69  93  70 /  40  20  10  10  20
TRI CITIES AIRPORT, TN              66  90  65  92  66 /  60  20  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR THE FOLLOWING ZONES:
     ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...CLAIBORNE...
     COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...HANCOCK...
     HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MORGAN...NW
     BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
     COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SULLIVAN...UNICOI...UNION...WASHINGTON TN.

VA...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

LCM
Hazardous weather outlook, Jun 19, 1:00 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SUN JUN 19 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
200 PM EDT (100 PM CDT) SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION THIS AFTERNOON...WITH ANOTHER COMPLEX FROM THE
OHIO RIVER VALLEY EXPECTED TO MOVE INTO THE AREA LATER TONIGHT. WITH
THESE STORMS...THERE WILL BE THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO
OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY...BRINGING MORE
SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BECOME SEVERE WEDNESDAY
AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND
AGAIN ON WEDNESDAY.

DMG

In the hours before

Local storm report, Jun 19, 2:49 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             POWELL                  36.03N 84.03W
06/19/2011  E1.00 INCH       KNOX               TN   TRAINED SPOTTER

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:54 PM CDTSevere Thunderstorm WarningMRXBledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more51 min
Jun 19, 9:11 PM CDTAreal Flood AdvisoryMRXBledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more82 min
Jun 19, 9:12 PM CDTTornado WarningMRXBledsoe, Rhea48 min
Jun 19, 9:25 PM CDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk50 min
Jun 19, 9:45 PM CDTTornado WarningMRXMeigs, Rhea17 min
Jun 19, 9:48 PM CDTSevere Thunderstorm WarningMRXMonroe, Polk42 min
Jun 20, 2:07 AM CDTSevere Thunderstorm WarningMRXClaiborne, Hancock38 min
Jun 20, 2:27 AM CDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins48 min
Jun 20, 2:42 AM CDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock32 min
Jun 20, 2:47 AM CDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins, Washington43 min
Jun 20, 2:58 AM CDTFlash Flood WarningMRXClaiborne, Hancock5 hr
Jun 20, 3:23 AM CDTSevere Thunderstorm WarningMRXClaiborne52 min
Jun 20, 3:55 AM CDTFlash Flood WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins5 hr
Jun 20, 8:40 AM CDTSevere Thunderstorm WarningMRXHawkins, Sullivan50 min
Jun 20, 9:59 AM CDTAreal Flood AdvisoryMRXHancock, Hawkins, Sullivan91 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.